Monday, 15 October 2012

Was the second antibody treatment any different to the first?

It has been a couple of weeks since I had the second dose of the antibody treatment (Brentuximab Vedotin), and there has still been very little in terms of noticeable (to me) side effects.  The blood tests that I have had since starting this treatment have shown that my platelet count has been gradually dropping though, which is a known potential side effect for a small percentage of patients receiving this drug.  However, the latest blood test results actually showed that my platelet count has started to recover a little, which hopefully means that I won't need to have any platelet transfusions.

I have been feeling a bit tired for the last week or so, which is a fairly common side effect of this antibody treatment, but I'm not really sure whether the antibody treatment is the cause of this or not, as for the last couple of months I've also been prescribed Prednisolone (a steroid) and Lansoprazole (to help protect my stomach whilst taking the steroid), but the dose of that steroid has been gradually getting lower (you can't just stop taking it), hence it may be that getting used to the changes in dose accounts for me feeling tired.  Of course, it is also possible that it is a combination of the two.

The doctors prescribed the steroid as I had noticed a slight tightness feeling in my chest on occasions, hence the aim was to alleviate that symptom by reducing any inflammation.  It did seem to work, but it was hard to tell really, as the dose of the steroid that I was initially prescribed made me feel really hungry, and also often left me feeling bloated, so even if my chest was still feeling slightly tight on occasions I probably wouldn't have noticed it, as the side effects from the steroid were much more pronounced.  To be honest, I actually preferred my chest feeling slightly tight, as it was only a mild symptom and wasn't noticeable very often, so I'll be glad to stop taking the steroid; Whilst I'm not quite there yet, at the current dose (10mg/day), the side effects are pretty minimal in comparison to that of the initial dose (50mg/day).

Note: Since starting taking the steroid, my weight has gone up by about a stone, and most of that was gained in the first couple of weeks (when the dose was the highest).  I'm pretty sure that if the doctors had not been gradually reducing the dose, I would have eaten my way through the local supermarket by now, and would have probably progressed on to chewing my own arms off.  The steroid has some other delightful side effects too, such as giving you a chubby face (affectionately called moon face) as a result of both water retention and how the steroid redistributes fat around the body.

The administering of the second dose of the antibody treatment went pretty much as expected really, in that it was done as an outpatient (in the day unit), was quicker than the previous dose, and I didn't have any kind of reaction to it.  Unfortunately, I still spent most of the day at the hospital, as I had to wait for about an hour for blood samples to be taken, followed by about two and a half hours to see a doctor, and finally another hour and a half for the antibody treatment to be prepared.  The only slightly unexpected thing was that after the treatment I had to wait another hour just in case I had a slightly delayed reaction to the treatment.  I guess that's why they call me patient.